Texas, 2016

Hail in Texas, January 8, 2016

January 8, 2016 · NWS SHV · 2 events in 2 counties and zones

Isolated strong and severe thunderstorms developed across portions of Deep East Texas and Northwest Louisiana during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated strong and severe thunderstorms developed across portions of Deep East Texas and Northwest Louisiana during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout the 50's. Given the cold temperatures and strong instability aloft associated with the upper level disturbance, periods of hail resulted from these showers and thunderstorms across East Texas, North Louisiana, and portions of Southwest Arkansas. Severe hail was reported from severe thunderstorms near Nacogdoches, Texas, as well as Grand Cane in Central Desoto Parish, Louisiana. The severe thunderstorm which produced the large hail in Desoto Parish later transitioned into a damaging wind threat, with a number of trees and large limbs downed across portions of Southern Bossier and Western Bienville Parishes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 8, 4:00 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 8, 4:00 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CST FRI JAN 8 2016

.UPDATE...
SEVERE THUNDERSTORM WATCH 1 IN EFFECT UNTIL 11 PM FOR DEEP E TX
IN THE LOWER TOLEDO BEND AREA AND NEAR LAKE SAM RAYBURN. WILL
UPDATE TEXT AND GRIDDED FORECASTS ACCORDINGLY. /VIII/.

&&

.PREV DISCUSSION... /ISSUED 238 PM CST FRI JAN 8 2016/

DISCUSSION...
MODIFIED ARCTIC CONTINUES TO SPILL SOUTH ACROSS OK THIS FRIDAY
AFTERNOON. A SFC LOW NOW IS CENTERED OVER W TX NEAR KLBB WITH A
WARM FRONT EXTENDING E ACROSS CENTRAL AND E TX THROUGH SRN AR. A
DRY LINE ALSO EXTENDS FROM NEAR THE KDFW METROPLEX THROUGH NEAR
KSAT.

LATEST VISIBLE SATELLITE IMAGERY SHOWS DEVELOPING CUMULUS CLOUDS
ACROSS CENTRAL TX NEAR KAUS AND KTPL. EXPECT CONVECTION TO
CONTINUE DEVELOPING INTO TSTMS THROUGHOUT THIS AFTERNOON AND THEN
MARCH INTO E TX OVERNIGHT.

DURING SATURDAY...THE COLD FRONT MARCHES NW TO SE ACROSS THE
ARKLATEX AND NE LA AND ENDS THE RAINFALL AS WELL.

A CHILLY SUNDAY AND MONDAY THEN ON TAP BUT NO TEMPERATURE RECORDS
EXPECTED...JUST A TYPICAL COLD FEW DAYS DURING THE PEAK OF WINTER
IN MID JANUARY.

LONG RANGE FORECAST MODELS STILL SHOW SW FLOW REDEVELOPING DURING
LATE NEXT WEEK WITH A WET PATTERN TO RETURN. THIS TREND NEEDS TO
CONTINUE BE MONITORED AS AREA RIVERS...LAKES..AND BAYOUS REMAIN
SWOLLEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  55  33  45 /  70  30  10  10
MLU  53  62  35  45 /  70  30  10  10
DEQ  46  50  26  42 /  60  40  10  10
TXK  49  52  29  42 /  60  40  10  10
ELD  49  57  30  44 /  70  50  10  10
TYR  48  50  30  44 /  60  20  10  10
GGG  49  52  30  44 /  60  20  10  10
LFK  50  56  32  48 /  70  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

08
Hazardous weather outlook, Jan 8, 11:17 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CST FRI JAN 8 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1117 AM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL MAY DEVELOP ACROSS
EAST TEXAS DURING LATE THIS AFTERNOON AND THEN BECOME MORE
WIDESPREAD DURING THIS FRIDAY EVENING AND INTO EARLY SATURDAY
MORNING. A FEW THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE HIGH
WINDS AND EVEN A TORNADO OR TWO. A STRONG COLD FRONT WILL THEN
BRING AN END TO THE PRECIPITATION DURING SATURDAY WITH A COLDER
AIRMASS BRINGING FREEZING OVERNIGHT LOW TEMPERATURES LATE IN THE
WEEKEND THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED DURING TONIGHT.

The radar

The Shreveport radar (KSHV), 124 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nacogdoches

When
January 8, 5:57 PM CST
Where
Nacogdoches County, 1 mi SSW of Nacogdoches
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.587, -94.677

Broadcast Media received several reports of quarter size hail on the south side of Nacogdoches.

Hail, Angelina

When
January 8, 6:00 PM CST
Where
Angelina County, 0.87 mi SSE of Redland
Measured
0.75 in hail
Reported by
Public
Coordinates
31.409, -94.724

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607774, 607773.